Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Oct 14, 2021, 4:19 PM EDT for Jackson County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2021, 4:19 PM EDT (20:19 UTC)
- Expired
- Oct 14, 2021, 5:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Hail
- 0.25 in
- Wind
- 40
County Jackson County, MI
The radar
The Detroit radar (KDTX), 72 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911
WWUS83 KGRR 142019
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
419 PM EDT Thu Oct 14 2021
MIZ067-074-142100-
Ingham MI-Jackson MI-
419 PM EDT Thu Oct 14 2021
...Strong thunderstorms will impact portions of eastern Jackson and
southeastern Ingham Counties through 500 PM EDT...
At 417 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Fowlerville to 5 miles
northeast of Jonesville. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and hail up to the size of dimes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson... Stockbridge... Brooklyn...
Grass Lake... Vandercook Lake... Leoni...
Napoleon... Norvell... Fitchburg...
Oak Point... Sunset Beach... Michigan Center...
Munith...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4208 8413 4207 8456 4263 8419 4264 8415
4245 8414 4242 8413
TIME...MOT...LOC 2017Z 248DEG 33KT 4258 8419 4202 8457
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
HLOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Oct 14, 3:25 PM EDT, 54 minutes earlier.
Area forecast discussion, Oct 14, 3:25 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI Issued by National Weather Service Northern Indiana 325 PM EDT Thu Oct 14 2021 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 323 PM EDT Thu Oct 14 2021 - Break in showers and storms for most of tonight - Wet weather and cooler temperatures Friday into Saturday - Nice stretch of fall weather Sunday through midweek && .DISCUSSION...(This evening through next Thursday) Issued at 323 PM EDT Thu Oct 14 2021 - Break in showers and storms for most of tonight Cold front is currently working through the area and will clear our eastern Counties by 5pm. The chance for thunderstorms and heavier downpours will remain limited to areas along and ahead of the front (Lansing, Jackson), but light rain showers will continue to trail the front into the evening. Most places should stay dry from mid- evening through much of tonight before the next round of rain moves into I-94 corridor early Friday morning. - Wet weather and cooler temperatures Friday into Saturday Upper trough progressing through the Central CONUS and into the Midwest will send surface low pressure northward into the Ohio Valley and Southeast Michigan tomorrow. As this occurs, the southern extent of the frontal boundary now crossing the area will bulge back up into Southern Michigan as a warm front, providing the initial focus for rain to redevelop over Southern Michigan before sunrise. Most of the rain through the morning and afternoon will be tied to this feature as it moves only slightly northward, and it looks like this will keep the bulk of the precipitation south of a Muskegon to Alma line through early afternoon. After that time, a cold front dropping down from the northwest will meet up with the warm front and allow showers to spread back across all of West Michigan. Stronger band of FGEN should set up late in the day over Southeast Michigan (including Jackson), where heavier downpours will be possible as PWATs remain over an inch. This is also where we could see a few afternoon/evening thunderstorms, but most of the instability is elevated and the risk is low. This area of rain will move east Friday night, but cooler air and northwest flow will provide scattered lake-effect rain showers Saturday, especially as low-level lapse rates steepen diurnally during the afternoon. Temperatures will cool to the low 60s for highs on Friday and then generally in the 50s for highs on Saturday. It will also be a little breezy Saturday, with gusts only high enough to be a minor nuisance to those outdoors. - Nice stretch of fall weather Sunday through midweek Northwest winds will stay a little gusty on Sunday, and temperatures will remain on the cool side, only reaching the upper 50s to low 60s for highs. While this will feel cool, these highs are closer to normal for mid-October. An upper ridge will slowly slide over the area for the first part of next week, providing dry weather and highs in the 60s. Despite it being mid-October, the only night we will need to monitor frost potential will be Sunday night as skies clear, winds go light, and temperatures drop over the interior of Lower Michigan. At this point, the potential for frost looks to be more over interior parts of Central Michigan (north of Mt Pleasant), where the growing season has already ended. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 147 PM EDT Thu Oct 14 2021 We have aviation impacts at the beginning, and towards the end of this forecast period. A frontal system evidenced by a band of showers and isolated storms east of KGRR to near KAZO at 1740z, is pushing through the area. East of this band, a threat of thunder will exist along with IFR conditions with the showers and storms. As the band pushes through, the thunder threat will end and ceilings will start to improve. A shower will remain possible for a few hours, before some clearing actually might take place for a bit. The I-94 terminals will be the last to see this. The clearing will be short lived, as another frontal wave will push the lower conditions and rain back north over the area. The I-94 corridor will see it first prior to daybreak. Then it will move to I-96 after sunrise on Friday. && .MARINE... Issued at 323 PM EDT Thu Oct 14 2021 Waves have slowly subsided through the day and the Small Craft Advisory has been allowed to expire. Conditions will stay a little rough up towards the Points this evening though, with wind gusts to 20 knots and waves between 2 and 4 feet. Brief, weak surface ridging will bring calmer conditions with respect to winds and waves overnight and for much of Friday. Winds will then pick up from the northwest and colder air will begin to spill into the region on the backside of low pressure lifting through the Ohio Valley and Southeast Michigan. Waves will first build larger than four feet across waters south of Muskegon in the evening, then spread northward towards Ludington early Saturday morning. Conditions warranting a Small Craft Advisory are expected to persist into Sunday for the entire Lakeshore, but the peak of this event is expected Saturday and Saturday night. Waves at this time are expected to reach at least six feet for much of the area, with several models pushing them as high as 9 feet for nearshore waters south of Muskegon. Winds look to stay solidly between 20 and 30 knots. No big surge of winds aloft is expected with this system, so the likelihood to mix into gale force wind gusts is very low. There will also be a chance for waterspouts from late Friday night through Saturday. Lake Michigan remains quite warm following a mild start to fall, and nearshore and mid-lake buoys are all still showing water temperatures in the 60s. Lake surface to H850 delta T values will reach the mid teens to near 20 degrees as colder air pours into the area for the weekend. Forecast soundings show convective cloud depths potentially reaching up to 20 kft, which may lead to a few waterspouts developing. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...HLO DISCUSSION...HLO AVIATION...NJJ MARINE...HLO
Hazardous weather outlook, Oct 14, 4:16 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 416 AM EDT Thu Oct 14 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 416 AM EDT Thu Oct 14 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight An isolated thunderstorm is possible today and tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-150830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 416 AM EDT Thu Oct 14 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Conditions hazardous to smaller craft are expected today north of Holland. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A period of strong northwest winds are expected from Friday evening through Sunday. Winds will reach 20 to 30 knots with waves of 5 to 10 feet. Conditions this weekend will be hazardous to smaller craft. Waterspouts are possible Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
In the hours before
Special weather statement, Oct 14, 4:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
419 PM EDT Thu Oct 14 2021
MIZ067-074-142100-
Ingham MI-Jackson MI-
419 PM EDT Thu Oct 14 2021
...Strong thunderstorms will impact portions of eastern Jackson and
southeastern Ingham Counties through 500 PM EDT...
At 417 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Fowlerville to 5 miles
northeast of Jonesville. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and hail up to the size of dimes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson... Stockbridge... Brooklyn...
Grass Lake... Vandercook Lake... Leoni...
Napoleon... Norvell... Fitchburg...
Oak Point... Sunset Beach... Michigan Center...
Munith...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4208 8413 4207 8456 4263 8419 4264 8415
4245 8414 4242 8413
TIME...MOT...LOC 2017Z 248DEG 33KT 4258 8419 4202 8457
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HLONearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.